Nebraska, 2005

Lightning Strike in Nebraska, August 10, 2005

August 10, 2005 · NWS OAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 10, 1:30 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 10, 1:30 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT WED AUG 10 2005

.DISCUSSION...

18Z SURFACE ANALYSIS CONTINUED TO SHOW STATIONARY FRONT IN PLACE
FROM NORTHWEST KANSAS ACROSS SOUTH CENTRAL AND SOUTHEAST NEBRASKA
INTO EXTREME NORTHERN MISSOURI. SOME ELEVATED CONVECTION WAS LOCATED
OVER CENTRAL NEBRASKA IN THE VICINITY OF THE 850MB FRONT INDICATED
ON MORNING UA ANALYSIS. FORECAST EXPECTED TO REMAIN CHALLENGING
THROUGH THE WEEKEND AS AREA REMAINS ON THE SOUTHERN EDGE OF FASTER
UPPER LEVEL FLOW AND SURFACE BOUNDARY FORECAST BY BOTH NAM AND GFS TO
REMAIN IN THE VICINITY OF THE CWA DURING THE PERIOD.

SOME ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTHERN PARTS OF THE
FORECAST AREA EARLY TONIGHT WITH BETTER CHANCE OF MORE WIDESPREAD
ACTIVITY LATE TONIGHT INTO THURSDAY AS MID LEVEL WAVE APPROACHES AND
MOVES THROUGH THE REGION. LESS CERTAINTY IN REGARDS TO TIMING AND
LOCATION OF PRECIP BEYOND THIS TIME AS MODELS DIFFER IN HANDLING OF
SURFACE BOUNDARYS WITH GFS FURTHER SOUTH WITH INITIAL FRONT AND ALSO
INDICATING A SECONDARY FRONT ALONG THE SOUTH DAKOTA NEBRASKA BORDER
BY FRIDAY EVENING. THIS RESULTS IN A SPLIT PRECIPITATION PATTERN
NORTH AND SOUTH OF THE AREA ALONG THE TWO BOUNDARYS DURING THIS
TIME. DUE TO THE UNCERTAINTY HAVE CONTINUED WITH MENTION OF POPS
THROUGH THE WEEKEND ACROSS THE AREA. ONLY MINOR CHANGES ELSEWHERE
THROUGH THE SHORT TERM PERIOD.

IN THE EXTENDED PERIOD...UPPER PATTERN BEGINS TO CHANGE AS BOTH
ECMWF AND GFS INDICATE TROF DEVELOPING OFF THE WEST COAST BY
TUESDAY. LITTLE CHANGE TO THE EXTENDED PORTION OF THE FORECAST AT
THIS TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, Aug 10, 4:00 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT WED AUG 10 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111131-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT
OVER MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THE MAIN THREAT
FROM THESE STORMS WILL BE FROM LARGE HAIL AND DAMAGING WINDS.

A STATIONARY BOUNDARY EXTENDS ACROSS EXTREME SOUTHEAST NEBRASKA AND
INTO SOUTHWEST IOWA. THE ATMOSPHERE ALONG THIS BOUNDARY HAS BECOME
MODERATELY UNSTABLE THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE
POSSIBLE ALONG THIS BOUNDARY THROUGH THE EVENING HOURS. OTHER NON-
SEVERE THUNDERSTORMS WILL CONTINUE TO BE SCATTERED THIS EVENING
ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. LATER THIS
EVENING...THE THUNDERSTORMS COVERAGE IS EXPECTED TO INCREASE AS A
STRONG PUSH OF WARM MOIST AIR FROM THE SOUTH MOVES NORTH ACROSS THE
AREA. SOME OF THESE THUNDERSTORMS MAY CONTAIN SEVERE HAIL...BUT THE
DAMAGING WIND THREAT SHOULD SIGNIFICANTLY LESSON AFTER THE EVENING
HOURS. IN ADDITION TO THE HAIL THREAT TONIGHT...SOME LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...MAINLY OVER NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE DURING THE
DAY ON THURSDAY AS THE SURFACE BOUNDARY REMAINS IN THE AREA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
WEEKEND. THE BEST THREAT FOR SEVERE WEATHER WILL BE DURING THE DAY
AND EVENING ON FRIDAY. OTHERWISE GENERALLY NON SEVERE THUNDERSTORMS
ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

BOUSTEAD

In the hours before

Local storm report, Aug 10, 4:23 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
523 PM CDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 NW RISING CITY        41.25N 97.36W
08/10/2005  1.00 INCH        BUTLER             NE   PUBLIC

&&

KLISH
Local storm report, Aug 10, 4:44 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 PM CDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 E RISING CITY         41.20N 97.24W
08/10/2005  0.88 INCH        BUTLER             NE   PUBLIC

&&

KLISH
Special weather statement, Aug 10, 4:57 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
557 PM CDT WED AUG 10 2005

IAZ043-055-056-069-079-080-090-091-NEZ016-030>034-042>045-050>053-
065>068-110600-

...SEVERE THUNDERSTORM WATCH 713 HAS BEEN ISSUED UNTIL 100 AM CDT
   THURSDAY...

IN WEST CENTRAL IOWA
     MONONA

IN SOUTHWEST IOWA
     HARRISON...SHELBY...POTTAWATTAMIE...MILLS...MONTGOMERY...FREMONT
     AND PAGE

IN NORTHEAST NEBRASKA
     ANTELOPE...CUMING...STANTON...MADISON...BOONE...COLFAX AND
     PLATTE

IN EAST CENTRAL NEBRASKA
     BURT...DODGE...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS AND
     SARPY

IN SOUTHEAST NEBRASKA
     CASS...SEWARD...LANCASTER AND OTOE

POLLACK
Special weather statement, Aug 10, 4:58 PM CST, 2 hours 22 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
558 PM CDT WED AUG 10 2005

...SAFETY INFORMATION FOR SEVERE LOCAL STORMS...

THIS IS THE SEASON OF INCREASED THUNDERSTORM ACTIVITY. BROADCAST
MEDIA ARE ASKED TO OCCASIONALLY BROADCAST THIS INFORMATION DURING
THE SEASON. MORE FREQUENT BROADCAST IS URGED WHEN SEVERE WEATHER
IS OCCURRING.

BEFORE THE STORM...

KNOW THE DIFFERENCE BETWEEN A WATCH AND A WARNING. A WATCH IS ISSUED
FOR A LARGE AREA...PARTS OF STATES...AND IT MEANS WATCH THE SKY FOR
POSSIBLE SEVERE WEATHER.

IF YOU DO NOT KNOW...FIND OUT COUNTY YOU LIVE IN...AS WELL AS THE
NAMES OF NEARBY COUNTIES AND TOWNS. A SEVERE WEATHER WARNING IS
ISSUED FOR A SMALLER AREA...ONE OR MORE COUNTIES. WARNINGS MEAN THAT
SEVERE WEATHER HAS BEEN SIGHTED OR INDICATED BY RADAR.

WHEN THUNDERSTORMS APPROACH...

REMEMBER...IF YOU ARE CLOSE ENOUGH TO HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. POSTPONE OR CANCEL OUTDOOR
ACTIVITIES IF THUNDERSTORMS ARE IMMINENT.

IF A WARNING IS ISSUED...TAKE COVER. GO TO THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. USE A BATTERY POWERED
AM/FM RADIO OR A NOAA WEATHER RADIO TO MONITOR THE SITUATION.

SEVERE THUNDERSTORMS...

A THUNDERSTORM IS DEFINED AS BEING SEVERE IF IT PRODUCES ONE OR
MORE OF THE FOLLOWING...HAIL THAT IS 3/4 INCH IN DIAMETER OR
LARGER...WINDS OF 58 MPH OR STRONGER...OR A TORNADO.

SEVERE THUNDERSTORM WARNINGS ARE ISSUED FOR HAIL AND STRONG WINDS.

TORNADO WARNINGS ARE ISSUED IF TORNADOES ARE EXPECTED.

TORNADO DEFINITION...

A TORNADO IS A VIOLENTLY ROTATING COLUMN OF AIR...PENDANT FROM A
CUMULIFORM CLOUD WHICH IS IN CONTACT WITH THE GROUND. TORNADOES
VARY IN STRENGTH AND THE DAMAGE THEY CAUSE...BUT THEY ALL ARE
DANGEROUS.

IF A TORNADO IS APPROACHING...GO TO A BASEMENT. IF A BASEMENT IS
NOT AVAILABLE...GO TO AN INTERIOR ROOM SUCH AS A CLOSET...ON THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

IF YOU CAN NOT GET TO A SAFE SHELTER...GET INTO A DITCH OR A LOW
SPOT IN THE GROUND. COVER YOUR HEAD WITH YOUR HANDS.

NWS
Local storm report, Aug 10, 5:05 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
605 PM CDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 NW DAVEY              41.01N 96.71W
08/10/2005  0.75 INCH        LANCASTER          NE   PUBLIC

&&

KLISH
Local storm report, Aug 10, 7:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
819 PM CDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 WNW CERESCO           41.08N 96.72W
08/10/2005  0.75 INCH        SAUNDERS           NE   PUBLIC

&&

KLISH

The radar

The Omaha radar (KOAX), 18 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Douglas

When
August 10, 7:20 PM CST
Where
Douglas County, Omaha
Property damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Lightning struck a midtown Omaha holiday decorating business starting a fire which quickly destroyed it. The storm responsible for the damage rolled across the city and produced a large number of cloud-to-ground lightning strokes as well as dropping at least 1 to 2 inches of rain on a large part of the metro area. There was over 15,000 lightning strikes, including cloud-to-ground stikes, in a four-county radius of Omaha according to the Omaha World Herald this night.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473600.